Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 27, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Aug 24, 2008, 6:17 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2008, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 24, 2008, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Iberia Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 131 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:20 PM CDT | TSTM WND DMG | Breaux Bridge, LA | TREES AND POWER LINES BLOWN DOWN IN BREAUX BRIDGE REPORTED BY ST MARTIN PARISH SHERIFF OFFICE. |
| Aug 24, 6:45 PM CDT | TSTM WND DMG | New Iberia, LA | TREES AND POWER LINES DOWN IN NEW IBERIA REPORTED BY IBERIA PARISH SHERIFF OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLCH 242317
TORLCH
LAC045-099-242345-
/O.NEW.KLCH.TO.W.0027.080824T2317Z-080824T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 PM CDT SUN AUG 24 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES NEW IBERIA...LOUREAUVILLE...
NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES...BREAUX BRIDGE...ST. MARTINVILLE...PARKS...
* UNTIL 645 PM CDT
* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BREAUX
BRIDGE...MOVING SOUTH AT 36 MPH.
* THE TORNADO WILL BE NEAR...
ST. MARTINVILLE BY 635 PM CDT...
NEW IBERIA BY 645 PM CDT...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 2999 9162 2991 9186 3009 9193 3016 9189
3020 9191 3021 9194 3030 9193 3036 9194
3038 9196 3042 9185
TIME...MOT...LOC 2317Z 338DEG 32KT 3029 9190
$$
SHAMBURGER2 follow-up statements
000
WWUS54 KLCH 242333
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 PM CDT SUN AUG 24 2008
LAC045-099-242345-
/O.CON.KLCH.TO.W.0027.000000T0000Z-080824T2345Z/
IBERIA LA-ST. MARTIN LA-
632 PM CDT SUN AUG 24 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL ST. MARTIN AND NORTH CENTRAL IBERIA PARISHES...
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 3 MILES NORTH OF ST.
MARTINVILLE...MOVING SOUTH AT 39 MPH.
THE TORNADO WILL BE NEAR...
NEW IBERIA AND LOREAUVILLE BY 645 PM CDT...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 2999 9162 2991 9186 3009 9193 3016 9189
3020 9191 3021 9194 3025 9179
TIME...MOT...LOC 2332Z 340DEG 34KT 3016 9184
$$
SHAMBURGER000
WWUS54 KLCH 242344
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT SUN AUG 24 2008
LAC045-099-242353-
/O.EXP.KLCH.TO.W.0027.000000T0000Z-080824T2345Z/
IBERIA LA-ST. MARTIN LA-
643 PM CDT SUN AUG 24 2008
...THE TORNADO WARNING FOR WEST CENTRAL ST. MARTIN AND NORTH CENTRAL
IBERIA PARISHES EXPIRES AT 645 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND
NO LONGER APPEARED CAPABLE OF PRODUCING A TORNADO.
TO REPORT SEVERE WEATHER OR STORM DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE OFFICE IN LAKE CHARLES AT 337-477-5285.
LAT...LON 2999 9162 2991 9186 3009 9193 3016 9189
3020 9191 3021 9194 3025 9179
TIME...MOT...LOC 2343Z 340DEG 34KT 3006 9180
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 4:20 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 24, 4:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 24 2008
.SYNOPSIS...
THE CENTER OF TROPICAL DEPRESSION FAY WAS LOCATED THIS AFTERNOON
OVER SOUTH CENTRAL MISSISSIPPI ABOUT MIDWAY BETWEEN JACKSON
MISSISSIPPI AND NEW ORLEANS LOUISIANA. THIS SYSTEM IS JUST SLOWLY
DRIFTING TO THE WEST AND WEST-SOUTHWEST NOW. RAIN BANDS FROM THIS
SYSTEM HAVE MADE IT AS FAR AS AN ALEXANDRIA TO JENNINGS LINE
TODAY...BUT ERODE AS THEY MOVE FURTHER TO THE WEST. LATEST RADAR
SHOWS ANOTHER BAND OF SOME MODERATE RAINFALL MOVING BACK INTO
AVOYELLES PARISH AND ALONG THE ATCHAFALAYA BASIN. OTHER SHOWERS
ARE DEVELOPING ACROSS NORTH CENTRAL LOUISIANA MOVING TO THE SOUTH.
&&
.DISCUSSION...
THE CENTER OF THE SURFACE LOW WITH FAY IS EXPECTED TO STALL LATER
ON TONIGHT AT THE SOUTHWEST MISSISSIPPI/SOUTHEAST LOUISIANA BORDER
NEAR MCCOMB MISSISSIPPI. ONCE AGAIN THE GFS/ECMWF SOLUTIONS SEEM
TO BE HANDLING THIS SITUATION THE BEST. WOULD EXPECT SOME WRAP
AROUND MOISTURE AND RAIN BANDS WILL CONTINUE TO SPIN INTO SECTIONS
OF THE FORECAST AREA...MAINLY EAST OF AN ALEXANDRIA TO LAFAYETTE
LINE THROUGH THE NIGHT INTO MONDAY. THE POSSIBILITY OF ANY CHANCE
FOR HEAVY RAINFALL AMOUNTS WILL BE RIGHT ALONG THE ATCHAFALAYA
BASIN...AND ALSO LATE TONIGHT AND EARLY TOMORROW MORNING ALONG THE
VERMILION BAY REGION...WHERE THE GUIDANCE HINTS AT A BAND
DEVELOPING IN COMBINATION OF THE CIRCULATION OF FAY...AND AN
ENHANCED LAND-SEA CONVERGENCE ZONE.
THE REMNANTS OF FAY WILL MOVE OFF TO THE NORTHEAST ON TUESDAY...GRADUALLY
REDUCING POPS ACROSS THE FORECAST AREA...AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD INTO THE REGION.
&&
.AVIATION...
SOME SHOWERS WILL BE POSSIBLE...ESPECIALLY NEAR THE KAEX/KLFT/KARA
TAF SITES THROUGH MONDAY. MOST OF THE HEAVIER RAINS AND GUSTY
WINDS SHOULD STAY OFF TO THE EAST OF THE TAF SITES.
&&
.MARINE...
AS THE SURFACE CENTER FROM TROPICAL DEPRESSION FAY MOVES ACROSS
SOUTHERN MISSISSIPPI AND STALLS LATE TONIGHT/EARLY MONDAY MORNING
ALONG THE SOUTHEAST LOUISIANA/SOUTHWEST MISSISSIPPI BORDER...WESTERLY
WINDS WILL INCREASE OVER THE COASTAL WATERS...MAINLY EAST OF
CAMERON. GFS AND ECMWF GUIDANCE SUGGEST WIND SPEEDS AROUND 20
KNOTS SO WILL KEEP THE SMALL CRAFT ADVISORY IN EFFECT FOR THE
MARINE ZONES EAST OF CAMERON.
WINDS WILL DECREASE LATER ON MONDAY AND BECOME MORE OF AN ONSHORE
COMPONENT BY MID WEEK AS THE REMNANTS OF FAY MOVE OFF TO THE
NORTHEAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 73 90 73 92 74 / 30 40 20 20 10
KBPT 73 92 72 92 74 / 30 30 20 20 10
KAEX 72 86 72 92 71 / 50 50 30 30 10
KLFT 73 86 72 90 74 / 50 50 30 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT MONDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&
DISCUSSION/MARINE: RUA
AVIATION: JSHazardous weather outlook, Aug 24, 5:11 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 511 AM CDT SUN AUG 24 2008 GMZ452-455-472-475-LAZ028-029-032-033-043>045-052>055-251100- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-RAPIDES-AVOYELLES-EVANGELINE- ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA- ST. MARY-LOWER ST. MARTIN- 511 AM CDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST ACROSS SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO STALL OVERNIGHT NEAR BATON ROUGE. WIDESPREAD RAIN WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL AND SOUTH CENTRAL LOUISIANA DUE TO THE WRAP AROUND MOISTURE OF THE SYSTEM. THE MAIN CONCERN FOR THIS REGION IS HEAVY RAINFALL...WHERE STORM TOTAL PRECIPITATION COULD AVERAGE NEAR 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES POSSIBLE. DUE TO DRY GROUND CONDITIONS...WIDESPREAD FLASH FLOODING OR RIVER FLOODING IS NOT EXPECTED. OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 20 KNOTS WITH SEAS BUILDING 5 TO 7 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT THROUGH LATE MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MAIN FOCUS FOR HEAVY RAIN WILL SHIFT SOUTHWARD ACROSS ACADIANA THROUGH MID MORNING...AND OFFSHORE BY MONDAY AFTERNOON. BY MONDAY EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED TO BEGIN MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE MONDAY AND TUESDAY. WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING TO A CHANCE FOR THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ450-470-LAZ027-030-031-041-042-051-TXZ180>182-201-215-216- 251100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM-VERNON-BEAUREGARD-ALLEN-CALCASIEU-JEFFERSON DAVIS- CAMERON-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 511 AM CDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST ACROSS SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO STALL OVERNIGHT NEAR BATON ROUGE. A GOOD CHANCE OF SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER WESTERN LOUISIANA...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER SOUTHEAST TEXAS. OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 15 KNOTS WITH SEAS BUILDING 3 TO 5 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BY MONDAY EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED TO BEGIN MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE MONDAY AND TUESDAY. WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING TO A CHANCE FOR THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LANDRENEAU
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:15 AM CDT | Small Craft Advisory | LCH | 24 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.